Montana, 2024

Damaging Wind in Montana, September 17, 2024

September 17, 2024 · NWS BYZ · 1 event in 1 county or zone

An isolated severe thunderstorm produced a severe wind gust at the Baker Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm produced a severe wind gust at the Baker Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 17, 1:33 PM MST, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 17, 1:33 PM MST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Billings MT
233 PM MDT Tue Sep 17 2024

.DISCUSSION...

The rest of today through Wednesday night...

An upper level low is moving into the region, bringing a chance
for strong to severe thunderstorms through around 9 pm this
evening. The SPC has highlighted much of central and eastern MT in
a slight risk (2/5) for severe weather with much of south-central
and southeast MT in a marginal risk (1/5). With any severe
storms, the main threat is large hail and wind gusts up to 65 mph,
with pockets of heavy rain also possible. PWATs are around
150-200% of normal, however, the highest expected rainfall totals
through Wednesday are generally northwest of the CWA. There is
still a 60-80% chance of at least 1 inch of rain from Rosebud
county west. Make sure you have a way to receive warnings,
especially if you have outdoor plans this afternoon and evening.

With the above normal moisture and snow levels over the west
falling to around 9,500 feet overnight, there is a 50% chance of
at least 6 inches of snow falling over the Beartooth pass through
Wednesday night.

Overnight into Wednesday, a tight pressure gradient will give way
to stronger winds, with a 50% chance of gusts of 58 mph or
greater near the area around Big Timber to Harlowton and eastward
through Golden Valley and southwestern Yellowstone counties. As a
result, a High Wind Watch is in effect Wednesday.

Lows overnight will be in the mid 40s to mid 50s. Temperatures
Wednesday will be cooler than today, with highs generally in the
60s. Archer

Thursday through Monday...

Upper low will weaken and depart quickly to the northeast
Thursday. Some light showers may linger in the morning across
southeast Montana, but otherwise this will be a dry day w/ breezy
W-NW gradually diminishing. There may be enough diurnal
instability for some late day showers over the Beartooth-
Absarokas.

Friday through Monday will be characterized by W-NW flow and what
looks to be a series of fast-moving Pacific shortwaves. There
remains plenty of uncertainty regarding the timing and strength of
these waves, and a wide spread of QPF is shown in the ensembles,
along with a fair spread in temperatures. Until this can be
worked out, a forecast of slight (20%) pops and near to slightly
cooler than normal temps will suffice for this period of time. If
there is a sharper wave it would be cold enough to produce some
high elevation snow...so something to think about if you have
outdoor plans in the mountains this weekend. Temperatures thru
the extended period look to range from the mid 60s to mid 70s, for
now, with Friday night seeing lows drop into the upper 30s to low
40s.

JKL/Vertz

&&

.AVIATION...

Multiple rounds of showers and occasional thunderstorms are
expected to move south to north through this afternoon and evening.
With any storms, gusts to around 40 kts, pockets of heavy rain,
and local MVFR conditions are possible. Widespread showers will
continue to linger over the region overnight and through tomorrow.
Expect mountain obscuration over the Beartooth/Absaroka and Crazy
mountains. Winds will begin to strengthen around 06Z, with the
highest gusts along the western foothills reaching 40-50 kts by
mid-morning.

TS POTENTIAL TIMES TODAY:
KBIL 22-04Z
KLVM 20-06Z
KMLS 00-07Z
KSHR 20-03Z

Archer
&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 053/062 053/074 050/075 047/064 045/069 047/068 046/068
    99/T    71/B    02/W    31/B    12/W    23/W    21/B
LVM 045/060 044/071 043/071 039/065 038/069 041/066 040/068
    99/W    61/B    12/W    22/W    12/W    23/W    21/B
HDN 050/062 051/074 047/075 044/067 042/070 044/068 043/067
    99/T    81/B    02/W    31/B    12/W    22/W    31/B
MLS 054/065 055/071 049/073 045/062 044/066 045/065 045/066
    98/T    81/N    11/U    21/B    22/W    22/W    21/B
4BQ 051/065 054/071 048/076 044/064 044/069 046/067 045/065
    96/W    61/B    00/U    31/U    22/W    22/W    21/B
BHK 051/066 051/071 046/077 042/064 040/068 042/067 042/068
    87/W    51/N    01/U    21/B    22/W    22/W    21/B
SHR 046/070 049/075 044/078 042/067 039/071 039/069 040/067
    67/W    51/U    02/W    32/W    22/W    23/W    32/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from Wednesday morning through
      Wednesday evening FOR ZONES 34-42-63-68-141-172-228-235.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Sep 17, 4:30 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Billings MT
530 PM MDT Tue Sep 17 2024

MTZ036-180015-
Powder River MT-
530 PM MDT Tue Sep 17 2024

...GUSTY SHOWERS WILL IMPACT SOUTHERN POWDER RIVER COUNTY THROUGH 615
PM MDT...

At 529 PM MDT, Doppler radar was tracking strong winds associated
with showers moving into southern Powder River County.
Movement was north at 55 mph.

HAZARD...Wind gusts of 50 to 60 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Biddle, Moorhead, Otter, and Belle Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4535 10628 4535 10624 4537 10623 4539 10499
      4535 10499 4535 10504 4500 10504 4499 10627
TIME...MOT...LOC 2329Z 239DEG 49KT 4507 10556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Tesar
Special weather statement, Sep 17, 5:27 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Billings MT
627 PM MDT Tue Sep 17 2024

MTZ037-180115-
Carter MT-
627 PM MDT Tue Sep 17 2024

...STRONG THUNDERSTORMS WILL IMPACT CARTER COUNTY THROUGH 715 PM
MDT...

At 627 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles southwest of Camp
Crook to near Lightning Flat. Movement was northwest at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alzada, Ridgeway, Hammond, Belltower, Capitol, Albion, Boyes, and
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 10504 4535 10504 4535 10499 4566 10498
      4565 10404 4500 10404
TIME...MOT...LOC 0027Z 142DEG 34KT 4549 10410 4502 10497

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Torgerson
Local storm report, Sep 17, 6:05 PM MST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
705 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Non-Tstm Wnd Gst 6 SSW Biddle            45.01N 105.38W
09/17/2024  M57 MPH          Powder River       MT   Mesonet

            Mesonet station MTBID 6.2 S Biddle (MT DOT).

&&
Special weather statement, Sep 17, 6:18 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Billings MT
718 PM MDT Tue Sep 17 2024

MTZ037-180200-
Carter MT-
718 PM MDT Tue Sep 17 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CARTER COUNTY THROUGH 800
PM MDT...

At 717 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles northwest of Ridgeway to Gustave.
Movement was north at 45 mph.

HAZARD...Wind gusts of 50 to 60 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ekalaka, Ridgeway, Belltower, Capitol, Medicine Rocks State Park, and
Mill Iron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4561 10499 4578 10498 4579 10494 4614 10494
      4614 10452 4606 10452 4605 10439 4597 10439
      4597 10414 4588 10414 4588 10404 4521 10404
TIME...MOT...LOC 0117Z 187DEG 38KT 4565 10491 4527 10401

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Torgerson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fallon

When
September 17, 7:12 PM MST
Where
Fallon County, 1.38 mi S of Baker Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.350, -104.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210950.